Custom Search

News

Tuesday 01 November 2005

Acute respiratory distress syndrome after rituximab infusion.

By: Montero AJ, McCarthy JJ, Chen G, Rice L.

Int J Hematol 2005 Nov;82(4):324-6

Rituximab, a humanized monoclonal antibody approved for malignant lymphoma, is being increasingly, effectively, and safely used for immune thrombocytopenic purpura (ITP) and other humoral autoimmune disorders. We report the case of a 43-year-old man with ITP refractory to steroids and intravenous immunoglobulin who developed acute respiratory distress syndrome (ARDS) after a single infusion of rituximab. Dyspnea, hypoxemia, and pleuritic chest pain occurred within 24 hours of rituximab administration, and there was no other apparent explanation. Progressive hypoxemia mandated endotracheal intubation 1 week after rituximab administration and led to death 4 weeks after admission. ARDS has been associated with the administration of other monoclonal antibodies, such as infliximab, gemtuzumab ozogamicin, and OKT3 and is believed to be directly mediated by release of proinflammatory cytokines. ARDS is rarely associated with rituximab infusion for lympho-proliferative disorders, but it should be considered by those administering rituximab, especially when a patient develops severe pulmonary symptoms soon after infusion.

Use of this site is subject to the following terms of use